Two Recent Studies Underscore Addiction Risks of Nexium and Prilosec

The American Journal of Gastroenterology recently reported the results of its Proton Pump Inhibitor (PPI) clinical trial in “Dyseptic symptoms development after discontinuation of a proton pump inhibitor: a double-blind placebo-controlled trial, which confirmed an earlier study in Gastroenterology, entitled “Proton-pump inhibitor therapy induces acid-related symptoms in healthy volunteers after withdrawal of therapy,” – concluding that these types of medications actually induce the very symptoms they are used to treat. In other words, many of the people taking these medications to treat heartburn-related symptoms, end up with worse heartburn if they attempt to stop taking the medications. These studies finally provide an answer as to why so many people have been taking these medications for so many years and are resigned to taking them for the rest of their lives.

In prior blogs regarding drugs like Nexium and its sister Prilosec, we have discussed the increased risk of bone fractures, infections and pneumonia, among others, but now it turns out that not only do these drugs carry serious risks, they are addictive.

Certainly, there is no question that these drugs are very effective in relieving heartburn and treating other very serious esophageal conditions. AstraZeneca has earned billions of dollars marketing and selling Prilosec and Nexium over the course of the last two decades. However, please keep in mind that these PPIs were only approved for the treatment of short-term heartburn – and now millions of patients are forced to take these drugs for the rest of their lives – and not without risks.

Physicians who prescribed these medications in the 1990s and over the course of the last ten years were never warned of the risk of addiction or withdrawal symptoms. How many millions of patients approached their physician and tried to explain that their heartburn symptoms are worse whenever they stop taking their Prilosec? How many millions of patients and doctors thought they were beginning a short course of risk-free heartburn treatment, only to later realize that they could not stop taking the drug without disabling and painful heartburn – worse than it ever was prior to treatment?

The manufacturers of these drugs should be held responsible for failing to adequately warn physicians and patients about the risk of worsening heartburn upon completion of therapy.